Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 69, NWS Jackson, KY

May 9, 2008Martin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 9, 2008, 7:55 PM EDT for Martin County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 7:55 PM EDT (23:55 UTC)
Expired
May 9, 2008, 8:30 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Martin County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:10 PM EDTHAIL 0.755 Se Inez, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 092355
SVRJKL
KYC159-100030-
/O.NEW.KJKL.SV.W.0069.080509T2355Z-080510T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
755 PM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN NORTHEAST KENTUCKY...

* UNTIL 830 PM EDT

* AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DAVISPORT...OR 7 MILES EAST OF PAINTSVILLE...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAVISPORT...DELONG...PEVIER AND DEBORD BY 800 PM EDT...
  BRADBURY...PREECE...PRINCE AND INEZ BY 805 PM EDT...
  LOVELY AND COALPOINT BY 810 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3773 8265 3780 8267 3788 8265 3791 8244
      3782 8240 3779 8234 3776 8232 3774 8238
      3771 8241 3770 8239
TIME...MOT...LOC 2355Z 274DEG 30KT 3782 8263

$$

ABE
2 follow-up statements
000 
WWUS53 KJKL 100013
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
812 PM EDT FRI MAY 9 2008

KYC159-100030-
/O.CON.KJKL.SV.W.0069.000000T0000Z-080510T0030Z/
MARTIN KY-
812 PM EDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR MARTIN COUNTY...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DEBORD...OR NEAR INEZ...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COALPOINT AND 9 MILES NORTH OF THREEFORKS BY 815 PM EDT...
  BEAUTY...WARFIELD...PILGRIM AND HODE BY 820 PM EDT...
  OPPY BY 825 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3773 8265 3780 8267 3788 8265 3791 8244
      3782 8240 3779 8234 3776 8232 3774 8238
      3771 8241 3770 8239
TIME...MOT...LOC 0011Z 273DEG 26KT 3783 8250

$$

ABE
000 
WWUS53 KJKL 100029
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
829 PM EDT FRI MAY 9 2008

KYC159-100039-
/O.EXP.KJKL.SV.W.0069.000000T0000Z-080510T0030Z/
MARTIN KY-
829 PM EDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY WILL EXPIRE AT
830 PM EDT...

THE STORM THAT PROMPTED THE WARNING IS MOVING OUT OF MARTIN 
COUNTY. THE WARNING WILL THEREFORE BE ALLOWED TO EXPIRE.

TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3773 8265 3780 8267 3788 8265 3791 8244
      3782 8240 3779 8234 3776 8232 3774 8238
      3771 8241 3770 8239
TIME...MOT...LOC 0029Z 273DEG 26KT 3782 8234

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:16 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 9, 6:16 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
616 PM EDT FRI MAY 9 2008

.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/

AN UPPER LEVEL SW/V IS WORKING THROUGH THE OH VALLEY THIS AFTERNOON.
A WEAK SFC TROUGH IS ALSO EXTENDING FROM SOUTHEASTERN OH DOWN INTO
CENTRAL AND WESTERN KY. FURTHER TO THE NW...AN UPPER LEVEL TROUGH
WAS OVER THE NORTHERN ROCKIES WITH A SW/V ROTATING THROUGH THE
CANADIAN PLAINS AROUND THE UPPER LOW OVER THE HUDSON/JAMES BAY
REGION. CONVECTION SO FAR HAS BEEN LIMITED...WITH SHRA OVER THE
NORTHERN CWA...GENERALLY ALONG AND NORTH OF I 64 ATTM. ADDITIONAL
CONVECTION WAS OVER CENTRAL KY AND SOUTHERN PORTIONS OF IL AND IN.
OTHER ISOLATED CONVECTION WAS OVER WESTERN TN. SKIES HAVE BEEN
GRADUALLY CLEARING ACROSS THE SOUTHERN CWA.

THE UPPER LEVEL SW/V WORKING THROUGH THE OH VALLEY AND ITS
ASSOCIATED SFC SYSTEM WILL EXIT THE REGION EARLY IN THE PERIOD. SFC
AND UPPER LEVEL HIGH PRESSURE WILL WORK INTO THE AREA FOR SAT. AT
THE SAME TIME...A SIGNIFICANT TROUGH WILL BE TAKING SHAPE OVER THE
PLAINS STATES...GRADUALLY CLOSING OFF INTO AN UPPER LOW. THE RIDGE
WILL SHIFT EAST IN THE RATHER PROGRESSIVE PATTERN...WITH THE UPPER
LOW WORKING INTO THE OH VALLEY SAT NIGHT AND GRADUALLY REACHING THE
CENTRAL APPALACHIANS PER RECENT GFS RUNS OR THE MID ATLANTIC STATES
PER THE GFS ENSEMBLE MEAN AND THE ECMWF.

THIS EVENING AND TONIGHT...ADDITIONAL SHRA SHOULD DEVELOP LATER THIS
AFTERNOON AND EVENING AS THE UPPER SW/V APPROACHES THE AREA AND
ERODES THE CAP THAT HAS BEEN OVER THE AREA. INSTABILITY CONTINUES TO
BE LIMITED DUE TO CLOUD COVER AND EVEN WHEN THE CAP ERODES...THE LAPSE
RATES WILL NOT BE SUFFICIENT FOR ANY MORE THAN 0 TO -3C LI AND CAPE
MUCH OVER 500 J/KG. HOWEVER...DYNAMICS WILL BE BEST CLOSER TO THE SW/V
TRACK ACROSS THE NORTH...COMBINED WITH SOME LEFT EXIT REGION JET
SUPPORT. WENT WITH LIKELY POPS ACROSS THE NORTHERN CWA AND CHANCE
FURTHER SOUTH...WHERE INSTABILITY SHOULD BE BETTER GIVEN RECENT
HEATING...BUT FORCING IS A BIT WEAKER OTHER THAN THE SFC TROUGH PASSAGE.
AS FOR TEMPS...STAYED CLOSE TO PERSISTENCE WHICH WAS IN LINE WITH MOST
RECENT MOS NUMBERS.

DEEPER MOISTURE WILL EXIT THE AREA WITH THE DEPARTING SW/V...BUT LOW
LEVEL MOISTURE WILL REMAIN MUCH OF THE NIGHT IF NOT LINGER INTO EARLY
ON SAT AM. HELD ONTO CLOUD COVER THE LONGEST IN THE SE INTO SAT.
OPTED TO ADD SOME PATCHY FOG FOR STRATUS BUILDDOWN LATER TONIGHT.
OTHERWISE...SKIES SHOULD BE MOSTLY SUNNY FOR THE BULK OF SAT...ESPECIALLY
BY 18Z AND AFTER AS LOW LEVEL MOISTURE GRADUALLY MIXES OUT. MID AND
HIGH CLOUDS SHOULD BEGIN STREAMING TOWARD THE AREA IN ADVANCE OF THE
NEXT SYSTEM BY THE END OF THE DAY.

WARM AIR ADVECTION/ISENTROPIC LIFT AND LIFT AHEAD OF THE NEXT SYSTEM
WILL LIKELY LEAD TO ELEVATED CONVECTION LATE SAT NIGHT AND EARLY ON
SUN. THE QUESTION THEN BECOMES AS TO HOW MUCH SFC HEATING CAN OCCUR
BEFORE THE SFC COLD FRONT MOVES THROUGH THE AREA. THIS ALSO MAKES
TEMPS PROBLEMATIC...BUT OPTED TO KEEP THE PERSISTENCE FROM THE
PREVIOUS FORECAST WHICH WAS NEAR THE MIDDLE OF THE RANGE OF MOS
GUIDANCE TEMPS. THE GFS IS A LITTLE MORE PROGRESSIVE WITH THIS THAN
THE NAM. THE NAM ALSO HAS MORE DIRECTIONAL SHEAR AS THE FRONT PASSES
AND MORE INSTABILITY AS WELL AS MORE MID LEVEL DRYING. THE BIGGEST
THREAT FOR SEVERE WEATHER SHOULD BE SE OF THE CWA ON SUN...BUT SOME
SEVERE WEATHER CANNOT BE RULED OUT AND THE ONGOING HWO HAS THIS
COVERED WELL. WRAPAROUND PRECIPITATION BEHIND THE DEPARTING LOW
COMBINED WITH LOW LEVEL UPSLOPE FLOW WILL LEAD TO THE CHANCE FOR
SHOWERS PERSISTING INTO SUN NIGHT.

.LONG TERM.../MONDAY THROUGH FRIDAY/

EXTENDED PORTION OF THE FORECAST STILL FEATURES POTENT WEATHER
SYSTEMS ON MONDAY...WEDNESDAY...AND THURSDAY. THE SYSTEM ON MONDAY
WILL BE EXITING EASTERN KENTUCKY EARLY TO MIDMORNING. THE FORECAST
FOR MONDAY WILL FEATURE ONLY SCATTERED RAIN SHOWERS ASSOCIATED WITH
THE WESTERN FLANK OF THE EXITING LOW PRESSURE...AS SUPPORTED BY BOTH
THE GFS AND ECMWF MODEL RUNS FROM EARLIER THIS MORNING.UPSLOPE FLOW
WILL COMBINE WITH RESIDUAL SURFACE AND LOW LEVEL MOISTURE TO PRODUCE
AN AREA OF RAIN SHOWERS ON MONDAY MORNING. THE PRIMARY CHANGE MADE
TO THE FORECAST FOR NEXT WEEK WAS TO SLOW DOWN THE EASTWARD
PROGRESSION OF THE WEATHER SYSTEMS ON MONDAY AND MIDWEEK. BOTH THE
GFS AND ECMWF SUPPORTED THIS SO IT SEEMED LIKE A REASONABLE CHANGE
TO MAKE. THE BIGGEST DIFFERENCE BETWEEN THE TWO MODELS WAS THE
EXTENT AND AMOUNT OF QPF THEY WERE BOTH PRODUCING. THE ECMWF SEEMED
TO BE OVERDOING QPF AND THE INTENSITY OF THE TWO WEATHERS SYSTEMS IN
QUESTION..SO THE GFS SOLUTION WAS PREFERRED. MONDAY AFTERNOON
THROUGH EARLY WEDNESDAY MORNING WILL BE WARM AND DRY AS HIGH
PRESSURE BRIEFLY BUILDS ACROSS THE OHIO VALLEY. ANOTHER STRONG AREA
OF LOW PRESSURE IS FORECAST TO MOVE OUT OF THE SOUTHERN PLAINS LATE
WEDNESDAY MORNING. THE INITIAL ONSET OF PRECIPITATION WILL BE
ASSOCIATED WITH A WARM FRONTAL BOUNDARY/SURFACE TROUGH AS LOW
PRESSURE BECOMES ORGANIZED ACROSS THE SOUTHERN PLAINS AND BEGINS TO
MOVE EASTWARD AHEAD OF AN APPROACHING AND RATHER DEEP SHORTWAVE
TROUGH. THE SOUTHWESTERN COUNTIES OF THE FORECAST AREA WILL SEE THE
FIRST DROPS OF RAIN AS SCATTERED RAIN SHOWERS...AND PERHAPS AN
ISOLATED THUNDERSTORM...FORM AHEAD OF THE WARM FRONT. KEPT PRECIP
PROBABILITIES IN THE CHANCE RANGE ALONG THE WARM FRONT...AS MOISTURE
STILL APPEARS A BIT LIMITED EARLY IN THE DAY ON WEDNESDAY. THE BEST
CHANCE FOR PRECIP ON WEDNESDAY LOOKS TO BE DURING THE AFTERNOON AND
EARLY EVENING ALONG THE WARM FRONT. AFTER A BRIEF REPRIEVE...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AHEAD OF AN
APPROACHING COLD FRONT. THE MODELS FEATURED ENOUGH INSTABILITY IN
ASSOCIATION WITH THE COLD FRONT TO WARRANT CONTINUED MENTION OF AT
LEAST SCATTERED THUNDERSTORMS IN THE GRIDS. WENT WITH AREAL COVERAGE
WORDING THIS TIME AROUND AS OPPOSED TO STRICT POPS AS THIS SEEMED
LIKE A MORE PRECISE WAY TO CONVEY THE TYPE OF WEATHER EXPECTED ON
THURSDAY. THE MIDWEEK SYSTEM IS STILL FORECAST TO EXIT THE AREA
THURSDAY NIGHT...SO TOOK POPS OF OUT OF THE FORECAST FOR THURSDAY
NIGHT AND FRIDAY...ESPECIALLY CONSIDERING THE AMOUNT OF UNCERTAINTY
AMONGST THE MODELS AT THIS POINT OF TIME IN THE FORECAST.

FOR TEMPERATURES A STRAIGHT UP BLEND BETWEEN HPC GUIDANCE AND MEXMOS
WAS USED...AS MEXMOS CONTINUES TO COME IN A BIT WARMER THAN HPC
GUIDANCE. IT APPEARS THAT BASED ON WHAT THE GFS MODEL OUTPUT IS
SHOWING...THAT TEMPERATURES WILL BE A BIT WARMER THAN THE HPC TEMP
FORECAST...SO CONTINUED TO GO WARMER THAN HPC FOR THOSE REASONS. A
FEW MINOR ADJUSTMENTS WERE MADE TO WINDS AND DEWPOINTS...BUT THOSE
FORECAST ELEMENTS WERE IN DECENT ALREADY...SO NO MAJOR CHANGES WERE
REQUIRED.

&&

.AVIATION.../00Z TO 24Z/...UPDATED

SCT022 VARIABLE BKN OTHERWISE VFR WITH ISOLATED SHRA IN THE AREA.
BEST FORCING IS NORTH OF OUR TAF SITES BUT BEST INSTABILITY IS ACROSS
THE SOUTH WHERE LOZ AND SME HAVE SEEN CONSIDERABLE SUNSHINE THIS
AFTERNOON AND THE SFC HEATING HAS MADE THE AIR TURBULENT. IF THE AREA
CAN HOLD OFF TSRA THRU SUNSET WE SHOULD SETTLE DOWN TO JUST CONCERN
ABOUT SOME -DZ AND PATCHY BR. FOG MAY BECOME A LITTLE MORE WIDESPREAD
IN OUR VALLEYS TOWARDS MORNING BUT SHOULD CLEAR TO TOTAL VFR AFTER
SUNRISE AND ALL CLOUDS SCT OUT BY MID DAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JP
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, May 9, 4:23 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT FRI MAY 9 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
423 PM EDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE
STRONGER STORMS COULD PRODUCE STRONG WIND GUSTS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA SATURDAY NIGHT INTO
SUNDAY EVENING. SOME OF THE STORMS...ESPECIALLY ON SUNDAY...COULD
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY NIGHT OR SUNDAY.

WJM/JP

In the hours before

Special weather statement, May 9, 6:56 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
656 PM EDT FRI MAY 9 2008

KYZ106-107-092330-
JOHNSON-MORGAN-
656 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM TO AFFECT EAST CENTRAL MORGAN AND
NORTHWESTERN JOHNSON COUNTIES THROUGH 730 PM EDT FRIDAY EVENING...

AT 654 PM EDT...A STORM SPOTTER REPORTED HAIL UP TO THE SIZE OF
DIMES BETWEEN WEST LIBERTY AND CROCKETT IN MORGAN COUNTY. THIS
STRONG THUNDERSTORM WAS LOCATED NEAR JEPTHA AT 656 PM...MOVING EAST
AT 21 MPH.

THIS STORM WILL BE NEAR MIMA AROUND 705 PM EDT...RELIEF AROUND 710 PM
EDT...REDBUSH AROUND 715 PM EDT...BARNROCK AROUND 720 PM EDT...
FLATGAP AROUND 725 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, May 9, 7:17 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
717 PM EDT FRI MAY 9 2008

KYZ107-109-092345-
JOHNSON-MAGOFFIN-
717 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM TO AFFECT JOHNSON AND NORTHERN MAGOFFIN
COUNTIES THROUGH 745 PM EDT FRIDAY EVENING...

AT 717 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CISCO...
MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR WHEELERSBURG AROUND 720 PM EDT...HARGIS
AROUND 725 PM EDT...OIL SPRINGS AROUND 730 PM EDT...AND PAINTSVILLE
AROUND 740 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE
Special weather statement, May 9, 7:38 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
738 PM EDT FRI MAY 9 2008

KYZ107-119-100015-
JOHNSON-MARTIN-
738 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM TO AFFECT EASTERN JOHNSON AND NORTHERN
MARTIN COUNTIES THROUGH 815 PM EDT FRIDAY EVENING...

AT 738 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BAKER...MOVING
EAST AT 29 MPH.

THIS STORM WILL BE NEAR HAMMOND AROUND 745 PM EDT...TOMAHAWK AROUND
755 PM EDT...INEZ AROUND 800 PM EDT...ANDY AROUND 805 PM EDT...AND
HODE AROUND 810 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:40 AM EDTRiver Flood AdvisoryJKLRowan3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.